An Oregon father of two believes Ozempic caused him to twice suffer a blocked intestine that left him fighting for his life.
Wilson “Bo” Muhlheim, 79, told the Daily Mail that he was prescribed the injectable late last year to help manage his type 2 diabetes.
Ozempic is approved by the US Food and Drug Administration for people with the condition — it has recently become wildly popular for weight loss.
It has also become controversial for its reported side effects. Most significantly, the FDA’s Adverse Event Reporting System has fielded 76 reports of fatalities that mention products with semaglutide — the active ingredient in Ozempic and sister drug Wegovy — from 2018 through Sept. 30.
The cases sent to FAERS have not been medically confirmed. The Post has reached out to the FDA for comment, as well as Novo Nordisk, the Danish maker of Ozempic and Wegovy.
The medications mimic the natural hormone GLP-1, which slows down the passage of food through the stomach and intestines, making people feel fuller longer.
Problems arise, however, if the drug slows down the stomach too much or blocks the intestines.
Muhlheim is now sounding the alarm on Ozempic, encouraging potential users to think twice before filling a prescription.
“The amount of weight you might lose taking this drug is insignificant compared to the risks,” Muhlheim told the Daily Mail on Tuesday.
“People need to be very careful,” he added. “This drug is not for something like weight loss.”
Muhlheim, who hails from Eugene, weighed 265 pounds when he was prescribed Ozempic to help regulate his blood sugar and drop unwanted pounds.
The diabetic dad said he felt no immediate side effects after beginning his weekly injections and shed 14 pounds over the next six months.
But he claims that earlier this year he suffered severe stomach pains and was rushed to the emergency room — where medics discovered he had a blocked intestine that was just hours away from a potentially fatal rupture.
Muhlheim had his stomach pumped and eventually recovered from the incident.
Doctors reportedly did not fault Ozempic, instead blaming a twist in Muhlheim’s large intestine.
He continued to use Ozempic for six more months before suffering another sudden blockage that landed him back in the hospital.
Muhlheim believes the diabetes drug is responsible for his medical episodes.
“We all just assumed [the first blockage] was related to the twist in my gut without even looking at other issues,” he explained. “But now they’ve gone back and looked at the imaging that was done, the point of the blockage bears no relationship to where I have that anomaly in my intestine.”
“This leads one to believe that it’s the same thing that is causing it, and [Ozempic] is the only thing we can think of that’s causing it,” he declared.
Muhlheim says he has stopped using Ozempic and is slowly recovering from the second intestinal blockage.
He is not the first person to report major issues after injecting the drug.
In September, the FDA announced that ileus — the medical term for an intestinal blockage — would be listed as a side effect on Ozempic’s label.
At the time, the agency said it had received 18 reports of people taking Ozempic suffering from the condition.
In the US, Novo Nordisk and Eli Lilly and Company, which manufactures the popular diabetes drug Mounjaro, are being sued over claims the injectables can cause severe gastrointestinal problems, such as gastroparesis or “stomach paralysis,” which can lead to death.
Law firm Morgan & Morgan told The Post in August that it has received 500 similar accusations from clients across 45 states, along with claims of injuries allegedly caused by other weight-loss drugs, including Rybelsus and Saxenda.
In Australia, Ozempic is being blamed for the death of a woman trying to slim down for a wedding.